Q. As a registered nurse since the 1970s, I’ve cared for countless patients who’ve undergone abdominal surgery. We used to keep many of them NPO (meaning “nothing by mouth” from the Latin). We sometimes gave them very small amounts of clear liquids until we heard normal bowel sounds and they passed flatus (gas).
We subsequently learned that there are safe ways to stimulate the digestive tract and help get things back to normal. Giving patients coffee definitely yielded excellent results. In addition to coffee, virtually any warm or hot drink has been really helpful.
In addition, many surgeons routinely prescribe chewing gum. I’ve not studied this, but perhaps the entire experience of chewing and swallowing, along with the sugar, stimulates peristalsis.
Of course, every post-operative patient must be carefully evaluated by their health care practitioner to determine when it’s appropriate to resume taking anything by mouth.
A. You might be surprised to learn that scientists have studied the effects of coffee on post-operative bowel function. A recent randomized controlled trial found that coffee was more effective than tea for getting the bowels to move after surgery (Diseases of the Colon and Rectum, August 2019). Even though some people in the tea group cheated and drank a little coffee, those assigned to coffee got out of the hospital a day earlier.
A thorough review of 17 studies on gum chewing after Caesarian section found that this “enhances early recovery of bowel function” (Cochrane Database of Systematic Reviews, Oct. 17, 2016).
Q. My aunt died from using an NSAID. It gave her an ulcer that led to infection and death.
I can’t believe we can buy NSAIDs without a prescription in this country. They can kill you and are known to cause ulcers even when people are unaware of the damage until it is too late.
A. You are correct that nonsteroidal anti-inflammatory drugs (NSAIDs) such as diclofenac, ibuprofen (Advil, Motrin IB), meloxicam and naproxen (Aleve) can cause stomach ulcers (Expert Review of Gastroenterology & Hepatology, June 2016). Such complications can indeed be deadly.
For most people, occasional use of ibuprofen or naproxen is not highly dangerous. Many people take these medicines daily, however, to ease the pain of arthritis. We discuss safer options to manage arthritis pain in our eGuide to Alternatives for Arthritis. This online resource is available at www.PeoplesPharmacy.com.
Q. I’ve been on medications (Plaquenil, methotrexate, Medrol and folic acid) since around 2000 to treat rheumatoid arthritis. My former rheumatologist kept me on these old medications since he was conservative in what he prescribed.
A new rheumatologist has recommended going on biologics. My question is: Since I was on the old standard medications, my hair has curled and I love it. If I go on a biologic and stop taking my old meds, will my hair revert to its former straight look?
A. There is nothing in the medical literature about your medications making hair curl. Hydroxychloroquine (Plaquenil) can cause hair changes, and some others have reported curling. Hair loss appears more common than curling, though, even with the new biologics for RA. It is hard to predict how your hair would react to drugs like adalimumab (Humira) or etanercept (Enbrel).
(In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, Fla. 32803, or email them via their website: www.PeoplesPharmacy.com.)